Acne vulgaris in Child
Acne vulgaris is an extremely common, usually self-limited, chronic inflammatory condition of the pilosebaceous unit. The pathogenesis involves multiple factors, including (1) increased sebum production, (2) follicular hyperkeratinization and corneocyte hypercohesiveness, (3) proliferation of the bacterium Cutibacterium acnes (formerly known as Propionibacterium acnes), and (4) inflammation that is neutrophil-driven in early lesions and Th1/Th17 driven in established lesions. Acne vulgaris typically begins at puberty as a result of androgen stimulation of the pilosebaceous unit and changes in the keratinization at the follicular orifice.
There is a wide spectrum of clinical disease, ranging from a few comedones to many inflamed papules, pustules, and nodules. Acne can be classified as being mild, moderate, or severe, but this designation may vary between clinicians as there is no single grading system that has been adopted by all.
Acne vulgaris is most commonly diagnosed among the adolescent patient population. It is most commonly found on areas of skin with the greatest density of sebaceous follicles, such as the face, back, and upper chest. Acne can affect people of every race and ethnicity. Acne can last through the teenage years into adulthood. Some studies report that acne vulgaris is slightly more common in adolescent females than in their adolescent male counterparts. Patients with endocrinopathies producing hyperandrogenic states (ie, HAIR-AN syndrome, polycystic ovary syndrome [PCOS]) and hypercorticism (ie, Cushing syndrome, ectopic ACTH syndrome, congenital adrenal hyperplasia) also present with an increased risk of developing acne. While a benign condition, acne can lead to permanent scarring and disfigurement and has been associated with significant psychosocial distress, such as anxiety and depression. Therefore, initiation of treatment in the earliest stages is preferable. Infantile acne is associated with a higher risk of developing severe acne during adolescence.
A number of medications have been reported to cause acne vulgaris or an acneiform eruption. Most commonly, this is seen in patients who have received systemic corticosteroids or are using topical corticosteroids, or individuals using anabolic steroids (see steroid acne). Acneiform eruptions also have been reported in patients treated with cetuximab, gefitinib, and erlotinib (see EGFR inhibitor-induced papulopustular eruption), danazol, stanozolol, testosterone, lithium, quetiapine, iodides, bromides, isoniazid, phenytoin, cyclosporine, granulocyte-colony stimulating factor (G-CSF), medroxyprogesterone, low-estrogen oral contraceptives, progesterone-only birth control, phenobarbital, propylthiouracil, and vitamins B2, B6, and B12. While the onset of the eruption varies among the different agents, it typically occurs within 1-2 weeks of initiating systemic corticosteroid therapy. JAK inhibitors (JAKi) have also been shown to induce acne and acneiform eruptions, as well as exacerbate underlying acne.
Related topics: acne conglobata, acne excoriée, acne fulminans, acne mechanica, acne necrotica, cosmetic-induced acne
L70.0 – Acne vulgaris
88616000 – Acne vulgaris
Differential Diagnosis & Pitfalls
- Perioral dermatitis
- Pomade acne
- Cosmetic-induced acne
- Steroid acne
- Acne conglobata
- Pityrosporum folliculitis
- Eosinophilic pustular folliculitis
- Demodex folliculitis
- Flat warts
- Molluscum contagiosum
- Disseminated histoplasmosis, disseminated cryptococcosis, disseminated coccidioidomycosis, iododerma, and bromoderma may all present as an acneiform eruption.
Drug Reaction Data